Brugada Syndrome with Aborted Sudden Cardiac Death Related to Liquorice-Induced Hypokalemia


YORGUN H. , Aksoy H., Sendur M. A. , Ates A. H. , Kaya E. B. , Aytemir K. , ...More

MEDICAL PRINCIPLES AND PRACTICE, vol.19, no.6, pp.485-489, 2010 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 19 Issue: 6
  • Publication Date: 2010
  • Doi Number: 10.1159/000320309
  • Title of Journal : MEDICAL PRINCIPLES AND PRACTICE
  • Page Numbers: pp.485-489

Abstract

Objective: It was the aim of this study to report an aborted cardiac arrest due to ventricular fibrillation and electrocardiographic changes consistent with Brugada syndrome due to liquorice-induced hypokalemia. Clinical Presentation and Intervention: Ventricular fibrillation was witnessed in a 50-year-old woman who was admitted to our emergency department with a history of liquorice ingestion, a herbal product. After stopping liquorice ingestion, the Brugada-like electrocardiographic pattern changed progressively with potassium replacement. A diagnosis of Brugada syndrome was made after the ajmaline challenge test. The patient was discharged with an implantable cardioverter defibrillator and had an uneventfull follow-up. Conclusion: This report illustrates the importance of the investigation for herbal medications in the detailed history of a patient in the cases of electrolyte disturbances and the potential role of hypokalemia in the induction of malignant arrhythmia in Brugada syndrome. Copyright (C) 2010 S. Karger AG, Basel